|| Checking for direct PDF access through Ovid
Single intravenous administration of three different gas-carrier contrast agents used in ultrasound imaging to mice caused inflammation, necrosis, and ulceration of cecum and proximal colon (cecocolonic area) and focal necrosis in the liver. Similar intestinal lesions were also found in rats after treatment with a single iv administration of a gas-carrier contrast agent. Strain differences in the incidences of these lesions were found in both rats and mice. HsdHan:NMRI mice were among the most sensitive of the strains of mice studied. Even at the lowest dose of Sonazoid technically possible to inject in HsdHan:NMRI mice, lesions were found and a no-effect dose could not be determined. In a time-course experiment in HsdHan:NMRI mice, it was found that the lesions began to develop in the cecum and colon within 15 to 30 min after dosing. Lesions in the liver were first observed 120–240 min after dosing. Diet played a role in the etiology of the lesions, as HsdHan:NMRI mice given a diet with reduced amounts of cellulose and starch had reduced incidences of lesions, and when glucose was the only carbohydrate source, no lesions were observed. No intestinal or hepatic lesions were found in guinea pigs or rabbits after repeated intravenous administrations of Sonazoid. In dogs, minimal to mild granulocytic inflammation of the cecum and/or colon was found after daily repeated intravenous injections for 28 days, but not after daily repeated administration for 14 days nor after a single administration. It is proposed that the intestinal and hepatic lesions in rats and mice after a single intravenous injection of gas-carrier contrast agents are caused by a common mechanism: intravascular growth of gas-carrier agents in tissues with gas supersaturation, as occurs in the cecal wall of rats and mice. In this particular environment the growing gas bubbles cause ischemia and necrosis in the cecal and colonic wall and liver. This proposed mechanism of action is consistent with the absence of clinical reports indicative of intestinal and/or hepatic lesions in humans after administration of gas-carrier contrast agents.